MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC NONE; CANNULA, STANDARD, REUSABLE

INTUITIVE SURGICAL, INC NONE; CANNULA, STANDARD, REUSABLE
Model Number 470002-08
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 03/28/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Section d10 - concomitant product: megasuturecut needle driver instrument (part number 470194-06; lot k10230205 0233).The customer provided an image for review.A review of an image showed a mega needle driver missing one of its five input disks.Near the instrument is what appears to be a ball bearing, which during manufacturing is placed on the input.The missing input is not shown in the photo.The photo did not include a cannula or any broken pieces from a cannula as suggested in the complaint report.Intuitive surgical, inc.(isi) received the megasuturecut needle driver instrument (concomitant product) associated with the event, the instrument was returned with a detached piece.The returned piece was an instrument bearing that is located on the proximal end of the instrument.The instrument was analyzed and found to have multiple input disks broken.One of the input disks was found completely detached from the base of the housing.Other backend components adjacent to the broken inputs do not show damage.The distal end of the instrument that enters the patient was visually inspected and found to be fully intact.There was no evidence that a piece/component from the distal end broke off.While failure analysis confirmed physical damage on the proximal end to the suspect defective instrument, the customer complaint that fragment(s) from the distal end of instrument due to breakage fell inside the patient was not confirmed.Isi did not receive the cannula accessory associated with the event.The customer reported the accessory was not available for return.Although the complaint was not confirmed by failure analysis since the cannula accessory was not returned, the information gathered indicates that the device may have contributed to the customer reported issue.The root cause of the customer-reported failure mode could not be determined as the product would not been returned for evaluation.
 
Event or Problem Description
It was initially reported that during da vinci assisted surgical procedure, a mega needle driver instrument broke inside the patient and resulted in fragment(s) falling inside the patient.It was later reported that the surgical staff noticed pieces broken off from the cannula.Intuitive surgical, inc.(isi) followed up with the initial reporter and obtained the following additional information: the instrument was inspected prior to use with no noted damage.Suturing was being performed when the instrument broke.The reported stated that two pieces broke off and all fragments were retrieved from the patient.The surgeon did not notice any issues with the functionality of the instrument during the surgical procedure.The instrument reportedly did not collide with any other instruments or other hard materials during the surgical procedure; however, the reporter indicated that the fragment fell inside the patient during an instrument tip/accessory collision.Upon final removal of the instrument, the wrist was straightened, and the surgical staff did not feel any resistance of the instrument through the cannula.The surgical staff did not notice any other damage to the instrument after the event occurred.However, the initial reporter communicated that the surgical staff noticed broken pieces of the cannula after the event occurred.It was confirmed that the patient has not returned to the hospital due to experiencing any post-surgical complications related to retaining a foreign object.After the incident, the instrument was replaced with another, and the procedure was completed robotically as planned.Further follow-up was performed to clarify if the fragments retrieved from the patient were from the instrument or cannula accessory; however, no further information has been provided.

Brand Name
NONE
Common Device Name
CANNULA, STANDARD, REUSABLE
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer (Section G)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer Contact
izabel nielson
3410 central expressway
santa clara, CA 
4085232100
MDR Report Key19130256
Report Number2955842-2024-13570
Device Sequence Number15159887
Product Code NAY
UDI-Device Identifier00886874112137
UDI-Public(01)00886874112137(10)N/A
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K131861
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Non-Healthcare Professional
Remedial Action Other
Type of Report Initial
Report Date (Section B) 03/28/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number470002-08
Device Catalogue Number470002
Device Lot NumberN/A
Was Device Available for Evaluation? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 03/28/2024
Initial Report FDA Received Date04/18/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured01/07/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DA VINCI INSTRUMENTS AND ACCESSORIES
Patient SexUnknown